COMMENTARY

Continue Aspirin in Endoscopy Patients? A Resounding 'Yes'

David A. Johnson, MD

Disclosures

April 27, 2016

This feature requires the newest version of Flash. You can download it here.

Reconsidering Aspirin and Endoscopy

Hello. I am Dr David Johnson, professor of medicine and chief of gastroenterology at Eastern Virginia Medical School in Norfolk, Virginia. Welcome back to another installment of GI Common Concerns—Computer Consult.

There has been a bevy of recent articles about the use of aspirin in patients undergoing endoscopic procedures. This is a major potential issue for those of us in gastroenterology who are used to telling our patients to stop all antiplatelet therapy before coming in for endoscopic procedures.

Surveying Common Practices

A recent survey[1] looked at the management of antiplatelet therapy, particularly as it relates to the periprocedural management of aspirin. The researchers looked at 317 endoscopy units. Of these, 43% recommended continuing aspirin before an endoscopic procedure, one third recommended stopping aspirin, and the remaining one quarter of respondents requested that the patient contact their physician.[1]

Those recommending stopping aspirin were then asked the reasons for using this strategy. Of note, the authors found that the most common reason was gastroenterologist concern about bleeding after the polypectomy, which was noted in 62% of cases. Additional reasons included perceived minimal downside to stopping aspirin in 38%, inertia to changing old policies in 20%, and the medicolegal implications of postpolypectomy bleeding in 15%.[1]

Medical Society Recommendations

There are no good data suggesting that patients have an incremental risk for significant bleeding after such interventions, with postpolypectomy the most commonly studied. This has led to recommendations from both national and international societies to continue aspirin in patients undergoing colonoscopy. Guidelines have been issued on this topic by the British Society of Gastroenterology; the American College of Gastroenterology, in concert with the American College of Cardiology; the European Society of Gastrointestinal Endoscopy; and, in January 2016, the American Society for Gastrointestinal Endoscopy.[2] All of these groups now recommend continuing aspirin in patients who are regularly taking it.

If patients are taking dual-antiplatelet therapy, it makes the most sense to consider the relative risks of stopping whatever other antiplatelet agent (eg, thienopyridine) is being used in addition to aspirin. However, it is uniformly recommended that aspirin should be continued.

The Risks of Stopping Aspirin

As previously noted, the survey data indicated that some doctors believe that there is minimal downside to stopping aspirin before gastrointestinal endoscopy.[1] However, the data indicate just the opposite.

A 2010 Annals of Internal Medicine study[3] from researchers in Hong Kong looked at patients presenting with gastrointestinal (GI) bleeding who were on aspirin for cardiovascular or neurovascular reasons. The patients had bleeding diathesis stopped and attained hemostasis. They were then randomly assigned to restart their aspirin right away or receive placebo. Lo and behold, 30-day all-cause mortality was 10 times greater in the patients receiving placebo, in particular from cardiovascular and neurovascular causes. There was no significant difference in GI bleeding between the groups. Collectively, these findings underline the risks of stopping aspirin.[3]

This particularly resonates in cases of myocardial infarction (MI). In the United States, 10% of patients with acute MI have had an aspirin discontinuance before their presentation. This is something that may occur even for otherwise healthy patients who are taking cardiac aspirin and have not had a primary coronary event.

Data suggest that when you stop aspirin abruptly, there is reconstitution of the cyclooxygenase pathway, but an upregulation of thromboxane A2 synthesis in a heterogeneous way that may give the platelets a more sticky quality. Patients who then have a plaque rupture, given the sticky platelets, may promote this adhesion and develop a coronary thrombosis. Therefore, I'd be cautious about stopping aspirin in any patient whose physician has recommended they take it.

Practical Applications

In our practice, we have a very firm rule that we do not recommend stopping antiplatelet therapy, ever.

The risks of GI bleeding from stopping antiplatelet therapy may be minimal. Others may worry about the medicolegal risks of GI bleeding, yet I'm much more concerned about the patient outcome implications of stopping antiplatelet therapy without the primary prescriber of that therapy being involved in this decision. I don't prescribe clopidogrel (Plavix®) or other antiplatelet therapies in addition to aspirin. Instead, I want the decision-maker in that process to assess the risk, and ensure that the window of stopping for a short period of time is appropriate, and that the medication can be withheld as aspirin is continued.

In the area of open access [endoscopy], our schedulers routinely tell patients who are taking aspirin to remain on it. Patients taking dual-antiplatelet therapy probably are not a candidate for open access anyway. Regardless, I cannot conceive of any reason why aspirin should be stopped by the gastroenterologist. Physicians have a greater medicolegal risk for cardiovascular or neurovascular complications than they do for anything related to bleeding. This decision is backed by all of the national societies, which recommend that patients stay on aspirin.

I recommend going back and reviewing what your [practice] websites say, what your own instructions say, and what those of your schedulers say. Although it may take some time and digging, it's important to confirm whether you still have policies in place advising patients to stop aspirin. This is particularly relevant in relation to the legacy of medical records.

This issue remains extremely important, and there are still major obstacles to adopting this approach despite the national societies, both GI and cardiology, recommending the continued use of aspirin. Take a look at your own practice; ask the right questions; and ensure that you are not stopping antiplatelet therapy, and in particular aspirin, without considerable forethought.

Hopefully, this overview has given you some insight into the issues and encourages you to look at the policies of your own practice. It is something that's extremely important for achieving better patient outcomes and protecting your practice.

I'm Dr David Johnson. Thank you for listening.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....